Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 138, NWS Norman, OK

May 8, 2011Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 8, 2011, 5:59 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2011, 5:59 PM CDT (22:59 UTC)
Expired
May 8, 2011, 6:22 PM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:46 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 8, 2:46 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SUN MAY 8 2011

.DISCUSSION...
THE DRYLINE HAS ADVANCED INTO WESTERN PORTIONS OF OK AND N-TX
THIS AFTERNOON BUT WILL SHOULD RETREAT BACK WEST INTO FAR WESTERN
OK AND N-TX OVERNIGHT. A SIMILAR PERFORMANCE IS EXPECTED ON MONDAY
BUT PERHAPS MOVING A LITTLE FARTHER TO THE EAST. WEAK LOW-LEVEL
CONVERGENCE ALONG THE DRYLINE ALONG WITH STRONG SURFACE HEATING
WILL PROVIDE SOME LIFT BOTH THIS AFTERNOON AND MONDAY. HOWEVER...
THE PRESENCE OF A FAIRLY STRONG CAP ACROSS THE REGION WILL
LIMIT STORMS TO AN ISOLATED COVERAGE... IF THEY EVEN DEVELOP...
THIS AFTERNOON AND MONDAY. THE LATEST HRR RUN CONTINUES TO
SUPPRESS ANY SHOWER/T-STORM DEVELOPMENT IN THE CWA DURING THE LATE
AFTERNOON AND EVENING HOURS. HOWEVER... IF A STORM DOES FORM AND
MOVE FAR ENOUGH EAST OF THE DRYLINE TO TAP THE RICHER BOUNDARY
LAYER MOISTURE... IT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND STRONG WINDS. LATE TONIGHT... THE MODELS ARE SUGGESTING A
WEAK WAVE WILL TRACK ACROSS THE AREA... BUT BY THEN THE INVERSION
WILL HAVE RE-STRENGTHENED.

T-STORM CHANCES WILL INCREASE LATE TUESDAY IN ADVANCE OF AN UPPER
LEVEL LOW THAT WILL BE LOCATED NEAR THE FOUR CORNERS AREA. UPPER
LEVEL DIFLUENCE BETWEEN THE NM POLAR JET AND SW TX SUBTROPICAL JET
LATE TUESDAY WILL PROVIDE ADDITIONAL SUPPORT FOR STORM DEVELOPMENT
NEAR AND EAST OF THE DRYLINE. ATTM... IT APPEARS THAT T-STORM
COVERAGE WILL INCREASE ON WEDNESDAY AS MOST OF THE ENERGY
ASSOCIATED WITH THE UPPER LOW LIFTS OUT ACROSS THE CENTRAL AND
SOUTHERN PLAINS.

MEANWHILE... FIRE WEATHER CONCERNS WILL REMAIN HIGH INTO
WEDNESDAY ESPECIALLY ACROSS WESTERN OK AND N-TX DUE TO THE
CONTINUATION OF VERY WARM CONDITIONS... LOW AFTERNOON HUMIDITIES
BELOW 10 PERCENT AND GUSTY SW WINDS. ALTHOUGH A FEW STORMS MAY BE
POSSIBLE NEAR THE DRYLINE... MAINLY ON WEDNESDAY... COVERAGE WILL
LIKELY STILL BE SPOTTY. WILDFIRE CONDITIONS SHOULD FINALLY TAKE A
TURN FOR THE BETTER BY THURSDAY AND CONTINUE INTO THE WEEKEND
AS COOLER AIR... AND HIGHER HUMIDITIES... MOVE INTO THE REGION.

THE 100 DEGREE OR HIGHER TEMPERATURES ARE EXPECTED AGAIN MONDAY
BEHIND THE DRYLINE IN WESTERN OK AND N-TX. ALTHOUGH HIGHS WILL BE
A BIT LOWER TUESDAY AND WEDNESDAY... THEY WILL STILL CONTINUE TO
BE WELL ABOVE SEASONAL AVERAGES OVER MUCH OF THE REGION.

IN THE LONGER TERM... THE GFS REMAINS CONSISTENT IN ITS
DEVELOPMENT OF PCPN ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
THIS APPEARS TO BE IN RESPONSE TO A SECONDARY COLD FRONT MOVING
THROUGH THE AREA AS A JET MAX ROTATES AROUND THE WEST SIDE OF THE
UPPER LOW. HOWEVER... THE ECMWF IS STILL MUCH LESS EXCITED ABOUT
PROSPECTS FOR RAIN IN THIS SCENARIO. FOR NOW... WE WILL NUDGE
CURRENT POPS UP A BIT HIGHER... BUT HOLD THEM BELOW THE GFS-
DERIVED VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  94  71  95 /  10  10  10   0
HOBART OK         64 101  65  99 /  10  10  10   0
WICHITA FALLS TX  69 100  70  98 /  20  10  10  10
GAGE OK           55 101  58  96 /  10   0  10   0
PONCA CITY OK     67  94  70  93 /  10  10  10   0
DURANT OK         68  91  71  89 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>006-
     009>011-014>017-021>023-033>038.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR OKZ004>006-009>011-014>017-021>023-033>038.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR TXZ083>085-087-088.

&&

09/32
Hazardous weather outlook, May 8, 5:30 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN MAY 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
530 PM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

DISCUSSION...
LATE THIS AFTERNOON A DRYLINE EXTENDED FROM NEAR FAIRVIEW TO CLINTON
TO HOBART...TO VERNON TEXAS. SOME CONVECTION WAS ALREADY FORMING
ALONG THIS ZONE OF LOW-LEVEL CONVERGENCE. SATELLITE IMAGERY ALSO
HINTED AT THE POSSIBILITY OF AN UPPER-LEVEL WAVE...WHICH WOULD
PROVIDE ADDITIONAL SUPPORT FOR CONVECTIVE DEVELOPMENT. SCATTERED
THUNDERSTORMS WILL CONTINUE TO FORM EAST OF THE DRYLINE THIS
EVENING. HOWEVER...A STRONG CAPPING INVERSION OVER THE EASTERN HALF
OF OKLAHOMA WILL LIMIT EASTWARD DEVELOPMENT OF THESE STORMS. HAIL TO
THE SIZE OF TENNIS BALLS AND WINDS OVER 65 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS. THE NIGHTTIME INVERSION AND PASSING OF
UPPER-LEVEL SUPPORT WILL LIKELY RESULT IN THE GRADUAL DISSIPATION OF
THESE STORMS LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY DRY AIR AND VERY HOT AIR WILL INCREASE THE RISK OF WILDFIRES
ACROSS WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS EARLY THIS
EVENING. SEE THE RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS MAY DEVELOP
MONDAY AND TUESDAY...BUT CHANCES WILL REMAIN QUITE LOW. STORM
CHANCES WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS AN
UPPER LEVEL TROUGH AND COLD FRONT APPROACH. SOME OF THE STORMS WILL
LIKELY BE SEVERE.

OTHER HAZARDOUS WEATHER...
WEST OF THE DRYLINE...FIRE WEATHER WILL REMAIN A CONCERN...
ESPECIALLY THROUGH TUESDAY. IT WILL BE VERY HOT AND VERY DRY...WITH
MODERATE SOUTHWEST WINDS. THE DRIEST CONDITIONS WILL GENERALLY OCCUR
WEST OF A LINE FROM ENID TO LAWTON AND WICHITA FALLS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
MONDAY.

In the hours before

Special weather statement, May 8, 5:54 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CDT SUN MAY 8 2011

OKZ023-027-082315-
CADDO OK-GRADY OK-
554 PM CDT SUN MAY 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

AT 554 PM CDT... STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHEAST
OF CARNEGIE AND 4 MILES NORTH OF CEMENT... MOVING NORTHEAST AT 30
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3530 9861 3532 9784 3487 9806 3487 9862

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:56 AM CDTFire Weather WatchOUNAlfalfa, Beckham, Blaine, Caddo, Comanche, Custer and 13 more24 hr
May 8, 3:56 AM CDTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Caddo, Comanche, Custer and 13 more17 hr
May 8, 5:54 PM CDTSpecial Weather StatementOUNCaddo21 min
May 8, 6:12 PM CDTSpecial Weather StatementOUNComanche18 min
May 8, 6:50 PM CDTSpecial Weather StatementOUNCotton10 min
May 8, 6:53 PM CDTSevere Thunderstorm WarningOUNCotton25 min
May 8, 6:08 PM CDTSpecial Weather StatementOUNBaylor22 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningOUNWichita47 min
May 8, 6:30 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.